Ask Your Health Question and Get an Answer ASAP
Hello Kathy and thank you for your question,
Could you please list me the names and the doses of all the medications he is currently on. I will be able to assist you more if I know what your husband takes.
Thank you for your reply.
From what I understand, the biggest concern is swelling in the legs as well as enlarged breasts & decreased libido. Please correct me if I am wrong.
Amlodipine is well known to cause swelling in the legs. If swelling in the legs is considerable, then Amlodipine should be stopped. Also, one of the ways to improve swelling in the legs secondary to Amlodipine is to add another blood pressure medication which falls in the class of either Ace Inhibitors (Lisinopril, Benazapril, Ramipril) or Angiotensin Receptor Blockers (Diovan, Losartan, Benicar). When Amlodipine is given along with any of these medications, swelling is somewhat minimized.
Spironolactone is also well known to cause breast enlargement and inability to achieve an erection. It is actually one of its most common side effects. Going from 1/2 a tablet to a full tablet will only make both of these conditions worse.
I hope Mr. Hung is not receiving Spironolactone to improve his swelling (Spironolactone is a water pill) because the cause of swelling is most likely Amlodipine.
I don't know which medications have already been tried but I do work in the VA and know that if a certain drug fails to give desired benefits (in your case it would be to lower blood pressure) or to cause side effects, a non-formulary request can be placed for another agent. Some of the more common medications which I use are Metoprolol, Hydrochlorothiaizide, and Lisinopril. If these fail, my next choice of medication would be Hydralazine which is usually very effective in lowering blood pressure.
I hope I did not confuse you and that I understood your question.
If you have any other questions or need clarification, please let me know.
If you are satisfied with the answer, please do click 'Accept' button so that I may get credit for my work.
Best wishes and good luck,
Ok, so it seems that Mr. Hunt is allergic to Lisinopril (causing him a rash). If his libido started even before starting Spironolactone then Spironolactone is not a causative agent. Decreased libido could be secondary to low testosterone levels (which should be checked if they haven't been yet) or could be secondary to small plaque build up in arteries which supply blood flow to the penis. If that's the case, medications such as Viagra or Cialis can help.
Enlarged breasts are most likely from Spironolactone.
What you should tell the doctor is that he has enlarged breasts and that you found out that Spironolactone can cause. You can ask if he can be switched to a different diuretic such as Furosemide or Hydrochlorothiazide.
Clonidine is a very strong medication and can cause fatigue so it is best taken at night.
If the swelling in the legs is bearable, I would continue taking Amlodipine but if the swelling is rather severe, you can discuss with the doctor about switching him to Metoprolol.
It is difficult to give guidance without knowing your husband's full medical history and seeing his blood work, but there are some of the things you can discuss with the doctor to see if any changes can be made.
Please let me know if you have any other questions. I will be happy to help you further.
If I answered your questions, please click green 'Accept' button so that I can get credit for my work.
Thank you for helping me figure out the problem with my husbunds blood pressure meds. I copied the papers and gave them to the Doctor and he took George off all of them and put him on a new one. He only takes 1/2 per day of LOSARTAN 100 mg, but his blood presure is still a little high, for example most if the time it's high it's about 168/90 to 99, and when it's low it's about 125/79 and 130/68. It goes back and forth. They also found out that his pain medication GABAPENTIN 400 mg was causing him to have savier tremmers. They took him off of those last week and he has stopped having them. He fell twice because of them. They want him to have an EEG and some blood work just in case. I new his meds were most of the problem but they wouldnt listen to us until I took the question and answers we did. Then they listened. Thank you so much, George is more active and functional now then he has been in a long time. He still needs a pain med for the Arthridis in his lower back and for his knee replacement he had 4 years ago. That still hurts him all the time and it looks so much bigger then the other one. They have checked it many times and say there is somthing wrong but do nothing about it. It moves side to side and hurts. My husbond is a Navy Vet and was hurt and died in board ship. He was nocked of the crows nest by a cargo boom to the deck 40 feet below. Then durring rough seas he got his foot caught on the metal steps on the ship and it tore up the knee and seporated it. He was in the hospital for both ingeries for almost 2 1/2 years. He still went back to finish his service except with his knee, they gave him a medical honorable discharge. He served 5 years. Again Thank You for Your Help...Kathy Hunt
Optional Information: Gender: Female Age: 62